As I mentioned briefly in my last post, I am convinced that a dependence on my pain meds is to blame for mood swings and depression. I thought that staying on a regular dose to avoid the black moods was good enough. I'm not happy though, with this control that this has over me, and how precariously I sit at the edge of unreasonable depression.
I woke this morning and took my usual dose. Unlike weekdays, I could not go back to bed and sleep off that first dose, as church meets at 9:00am. So not only do I struggle to stay alert during the meetings because of the pain meds, but also because I am shorted 3-4 hours of sleep from my usual schedule. I came home so sleepy, I took a three-hour nap. I slept through the time for my midday dose. I was so sleepy feeling even when I awoke that I didn't want to take the full dose and need to sleep again. I took half. By late evening I was feeling the anxiety and unreasonable depression scratching at the door. I took my night dose about 3 hours ago, and I still feel on the verge.
I can't stand it. I have other reasons to be depressed, and even other medication that could be a culprit (see possible Tamoxifen side effects), but the connection to the pain meds seems undeniable to me when I can feel the panic mood coming on if a dose is late, or if I take less. I have to get off this pain med.
The idea is frightening. The intensification of these moods, crying uncontrollably, feeling trapped, out of control and helpless, terrifies me, but being so controlled, and not infallibly, scares me as well.
I should have pushed the issue with the doctor, but when he didn't have a problem with the dose I was on, I let it drop. I had cut the dose from where I was post-hospital-stay, and didn't have noticeable problem with it. I thought he had been concerned about that prior dose for long term, and he is okay with this new dose. I do need it for pain. I don't want to go back to the pain levels I had right before and after that hospital stay, but this emotional / mental thing is unacceptable to me.
I know I can't reduce by half and be okay, so I want to try for 5mg at a time. I don't want to wait two more weeks until my appointment, which means I need to try to call the doctor and ask him to write a prescription for a reduced dose.
One of the recent unpleasant changes at my doctor's office is the phone menu. They no longer have the option to leave a message for your doctor or nurse. I don't know what they were thinking with that one. The only option is to hold for a really long time for the operator. I didn't make it to the operator the last time I called because the hold was too long and I have up. When I asked someone in the front office about it at my last appointment, she gave me an extension number to try the next time. If I feel like I can't wait for my appointment, I will try that. It's not a solution for the staff being unreachable though, and if that extension doesn't work after working myself up to making the call, I'll be really upset. That's why I may try to wait, and talk to the doctor about it face to face.
Another thing really bothering me right now is this pain and weakness in my legs. I first noticed it during my radiation treatment, right after my hospital stay, but it has gotten worse and longer lasting. When I stand up to walk, there is a tingling and extreme discomfort in my thighs, like after a serious aerobics class or a run (thinking way back for that comparison!). It's gotten worse in the past couple of weeks, to the point where I can't stand much at all and the tingling trembling feeling doesn't entirely go away when I am lying down even. I think this could be a side effect as well, to either the pain meds or Tamoxifen, but it started before I started the Tamoxifen, so I think it's off the hook. Another reason to want to get off this pain medication.
I understand severe depression more now. I understand the warnings on medications about suicidal thoughts, and how something can artificially hijack how you feel, and why someone might take drastic measures to escape it. I just want it all to stop - the legs, the mood, the sleepiness. I know how chronic pain can wear on you and cause depression, but this is worse than what I have experienced along with chronic pain. I need to get out from under this.